New Hampshire, 2020Damaging Winds and Lightning Strikes in New Hampshire, May 15, 2020
May 15, 2020 · NWS GYX · 17 events in 7 counties and zones
On the evening of May 15th a strong line of thunderstorms developed across Western New Hampshire ahead of an approaching cold front. A well developed squall line formed bowing line segments which brought localized destructive wind damage to areas of the state with extensive tree damage in areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of May 15th a strong line of thunderstorms developed across Western New Hampshire ahead of an approaching cold front. A well developed squall line formed bowing line segments which brought localized destructive wind damage to areas of the state with extensive tree damage in areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 15, 5:52 PM EST, 30 minutes earlier.
Area forecast discussion, May 15, 5:52 PM EST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
652 PM EDT Fri May 15 2020
.SYNOPSIS...
Low pressure over upstate New York will track across southern
New Hampshire and the southern tip of Maine spawning widespread
showers and thunderstorms this evening. Along and south of the
low track will be the area most likely to see thunderstorms
containing large hail, damaging winds and heavy rainfall. The
low will race offshore tonight with high pressure and drier air
to follow for Saturday and Saturday night. Low pressure will
approach from the west late Sunday, before slipping south of the
region early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
655 PM Update...
Straight-line wind damage appears to be about to occur in
southern NH at the moment. Nice bowing segment is moving east
quickly into far southern NH. To the north, we are seeing
scattered rain showers. Expecting some lightning/thunder across
southern NH and SW ME over the next 1-3 hrs. Minor changes to
the forecast database for this update; and will keep with severe
wording over southern NH.
At 18z a 1008 millibar low was centered over eastern Lake
Ontario with a warm front extending eastward through southern
and western New England. The trailing cold front extended
through the lower lakes and upper midwest. NWS Doppler Radar
mosaic showed an area of showers across eastern Ontario and
southern Quebec that will cross the mountains through central
Maine this evening as that area remains mired in the cooler and
more stable air north of the warm front. Further south...an
area of blossoming convection was developing across the lower
lakes and nearby upstate New York in response to strengthening
wind field and increasing instability ahead of shortwave
impulse. Through this evening...CAMS brings a broken line of
convection into New England by early evening with the best
chance for strong and severe convection largely limited to
western and southern New Hampshire and perhaps the southern tip
of Maine with damaging wind gusts the primary threat. However...a
few of the strongest cells could produce some marginal severe
hail as well. The HRRR trend over the past several hourly runs
has been to shift the strongest convection and best stability a
bit further south and west in our CWA. In any event...this will
be a short-lived event with most guidance having the bulk of
the convection offshore by late evening...with only a few
lingering showers across northern and eastern sections
overnight. I expect some patchy fog and stratus to develop
overnight as well.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
On Saturday, a weak area of high pressure will build in from
the north. Partial sunshine is expected along with temperatures
slightly above normal with 60s most areas...except for a few low
70s over southern interior New Hampshire. Partly cloudy under
the ridge Saturday night with lows in the 40s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Sat night/...Areas of MVFR developing in
SHRA by evening with sct strong to severe TSRA possible along
and south of a KLEB to KSFM line through 01z Sat. Overnight...
lingering areas of MVFR cigs and isold -SHRA with lcl IFR psb in
fog. Becoming VFR throughout aft 12z Sat.
Long Term...
&&
.MARINE...
Short Term /Through Saturday Night/...Winds and seas expected to remain
below SCA thresholds through the period. However...behind the exiting
surface low overnight there could be a brief surge of winds with
gusts approaching 25 kt.
Long Term...
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Ekster
Hazardous weather outlook, May 15, 2:43 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
343 PM EDT Fri May 15 2020
NHZ010-013-014-161945-
Strafford-Interior Rockingham-Coastal Rockingham-
343 PM EDT Fri May 15 2020
This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Strong thunderstorms will be possible across southeastern NH this
evening. Gusty winds, heavy rainfall, and hail will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NHZ003-005-007>009-011-012-015-161945-
Northern Grafton-Southern Grafton-Sullivan-Merrimack-Belknap-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
343 PM EDT Fri May 15 2020
...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Severe thunderstorms will be possible across western and southern NH
this evening. Damaging winds, heavy rainfall, and hail will be
possible along with a low probability of an isolated tornado.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ007>009-012>014-019>022-024>028-033-NHZ001-161945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-
343 PM EDT Fri May 15 2020
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
A period of heavy rain with embedded thunderstorms is likely this
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
MEZ018-023-NHZ002-004-006-161945-
Interior York-Coastal York-Southern Coos-Northern Carroll-
Southern Carroll-
343 PM EDT Fri May 15 2020
This Hazardous Weather Outlook is for southwest Maine and northern
New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Strong thunderstorms will be possible this evening. Gusty winds,
heavy rainfall, and hail will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
ANZ150>154-161945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
343 PM EDT Fri May 15 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
In the hours before
Special weather statement, May 15, 5:53 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Gray ME
653 PM EDT Fri May 15 2020
NHZ003-005-007-008-152330-
Merrimack-Northern Grafton-Southern Grafton-Sullivan-
653 PM EDT Fri May 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...SOUTHWESTERN
GRAFTON AND WEST CENTRAL MERRIMACK COUNTIES...
At 653 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Roxbury to near Mt. Tabor. Movement was
east at 40 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Claremont, Lebanon, New London, Grafton, Hanover, Charlestown,
Haverhill, Enfield, Canaan, Groton, Newport, Piermont, Grantham,
Lyme, Cornish, Goshen, Croydon, Benton, Dorchester and Easton.
This includes Interstate 89 between mile markers 32 and 60.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4349 7238 4352 7240 4357 7238 4360 7234
4370 7230 4377 7220 4386 7219 4397 7209
4399 7212 4408 7203 4412 7205 4412 7182
4329 7202 4332 7240 4336 7239 4338 7242
TIME...MOT...LOC 2253Z 275DEG 35KT 4406 7276 4332 7302
MLEThunderstorm Wind, Cheshire
- When
- May 15, 6:22 PM EST to 6:27 PM EST
- Where
- Cheshire County, 0.86 mi NW of Hinsdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.790, -72.490
A severe thunderstorm downed trees and power lines on a vehicle.
Thunderstorm Wind, Cheshire
- When
- May 15, 6:23 PM EST to 6:27 PM EST
- Where
- Cheshire County, 0.86 mi NW of Hinsdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -72.490
A severe thunderstorm downed trees in Hinsdale.
Thunderstorm Wind, Sullivan
- When
- May 15, 6:25 PM EST to 6:30 PM EST
- Where
- Sullivan County, Puckershire
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -72.320
A severe thunderstorm downed trees onto wires east of Claremont.
Thunderstorm Wind, Cheshire
- When
- May 15, 6:28 PM EST to 6:33 PM EST
- Where
- Cheshire County, Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -72.380
A severe thunderstorm downed multiple trees onto homes on Mechanic Street in Winchester.
Thunderstorm Wind, Cheshire
- When
- May 15, 6:34 PM EST to 6:39 PM EST
- Where
- Cheshire County, 0.69 mi N of Swanzey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.880, -72.280
A severe thunderstorm downed multiple trees on Centerview Drive.
Thunderstorm Wind, Cheshire
- When
- May 15, 6:35 PM EST to 6:40 PM EST
- Where
- Cheshire County, 1.47 mi SSW of East Swanzey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.830, -72.280
A severe thunderstorm downed a tree onto a private residents deck in South Swanzey on Warmac Road.
Thunderstorm Wind, Sullivan
- When
- May 15, 6:35 PM EST to 6:40 PM EST
- Where
- Sullivan County, 0.5 mi E of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -72.170
A strong thunderstorm downed multiple trees on Beech Street in Newport.
Thunderstorm Wind, Cheshire
- When
- May 15, 6:40 PM EST to 6:45 PM EST
- Where
- Cheshire County, Swanzey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.870, -72.280
A severe thunderstorm caused multiple trees and wires down in Swanzey on State Route NH-32.
Thunderstorm Wind, Merrimack
- When
- May 15, 6:45 PM EST to 6:50 PM EST
- Where
- Merrimack County, 0.85 mi SW of New London
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.410, -71.990
A severe thunderstorm downed multiple trees on South Pleasant Street in New London.
Lightning, Carroll
- When
- May 15, 6:45 PM EST
- Where
- Carroll County, Moultonboro
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.750, -71.400
Structure fire caused by lightning.
Thunderstorm Wind, Cheshire
- When
- May 15, 6:48 PM EST to 6:55 PM EST
- Where
- Cheshire County, 0.51 mi W of Jaffrey Center to 0.52 mi W of Jaffrey Center
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 42.830, -72.080
A bowing line segment occurred near Jaffrey. While wind gusts of 50 to 60 mph were |common all along the line of thunderstorms, at the apex of the bow echo wind gusts near Jaffrey likely peaked near 90 mph. Hundreds of mainly softwood and some hardwood trees were either uprooted or snapped along a roughly 1 mile path off Route 124. Some of these included large old growth pine trees snapped at the trunk. The |general unidirectional pattern of treefall along the path of the bow apex indicates that the damage was caused by an enhanced area of straight line, outflow winds.
Thunderstorm Wind, Cheshire
- When
- May 15, 6:50 PM EST to 6:55 PM EST
- Where
- Cheshire County, 0.86 mi SE of Jaffrey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -72.020
Severe thunderstorm winds caused multiple trees down on Wheeler Street in Jaffrey.
Thunderstorm Wind, Merrimack
- When
- May 15, 6:52 PM EST to 6:57 PM EST
- Where
- Merrimack County, 0.71 mi ESE of Wilmot Flat
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.417, -71.886
A strong bow signatures occurred near Wilmot in Merrimack County. |While wind gusts of 50 to 60 mph were common all along the line of thunderstorms, the apex of the bow echo and channeled flow in terrain allowed wind gusts near Wilmot to peak at 80 to 90 mph. Hundreds of softwood and hardwood trees were either uprooted or snapped along a roughly 1 mile path off Route 11 near Wilmot Flat. The general unidirectional pattern of treefall along the path of the bow apex indicates that the damage was caused by an enhanced area of straight line, outflow winds.
Thunderstorm Wind, Hillsborough
- When
- May 15, 6:55 PM EST to 7:00 PM EST
- Where
- Hillsborough County, Antrim
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.030, -71.950
Severe thunderstorm winds caused multiple trees and wires down in Antrim. A brush fire was also started due to the downed wires.
Thunderstorm Wind, Hillsborough
- When
- May 15, 7:00 PM EST to 7:05 PM EST
- Where
- Hillsborough County, Mt Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.900, -71.670
Severe Thunderstorm winds caused multiple trees and wires down on Weston Hill Road in Mount Vernon.
Lightning, Belknap
- When
- May 15, 7:00 PM EST to 7:05 PM EST
- Where
- Belknap County, Meredith
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.650, -71.500
House struck by lightning and is on fire.
Thunderstorm Wind, Strafford
- When
- May 15, 7:45 PM EST to 7:50 PM EST
- Where
- Strafford County, 0.5 mi W of Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -70.990
Severe thunderstorm winds downed trees near Spaulding High School in Rochester.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New York, May 15, 2020$41,000 · EF1 · 90 events
- Tornado and Flash Flooding in Oklahoma, May 15 to 18, 20201 injured · $430,000 · EF1 · 27 events
- Hail and Damaging Winds in Massachusetts, May 15, 2020$445,000 · 87 kt wind · 23 events
- Damaging Winds in New York, May 15, 2020$170,000 · 50 kt wind · 24 events
- Flash Flooding and Hail in Texas, May 15, 2020$92,000 · 1.75 in hail · 15 events
- Tornadoes and Flash Flooding in Texas, May 15 to 16, 2020$83,000 · EF0 · 10 events
- Flash Flooding and Hail in Arkansas, May 15 to 17, 2020$50,000 · 1 in hail · 20 events
- Hail and Damaging Winds in New York, May 15, 20201 injured · $58,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Ohio, May 15, 2020$89,000 · 7 events
- Flash Flooding in Texas, May 15, 2020$100,000 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 15, 2020$5,000 · 2 in hail · 48 events
- Hail and Damaging Winds in Texas, May 15, 2020$32,000 · 1.25 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896485, 896486, 896487, 896488, 896489, 896490, 896491, 896492, 896495, 896779, 896496, 896497, 896702, 896499, 896498, 896781, 896500.